Cholesterol Home > Lipitor and Grapefruit
Interactions can occur between grapefruit and Lipitor, resulting in an increased level of medication in the blood. If you are taking Lipitor, you should not eat or drink any grapefruit products, including supplements. The combination of the two can increase your chances of developing serious muscle problems, which can potentially lead to kidney failure or other life-threatening complications.
Grapefruit products, such as grapefruit, grapefruit juice, or grapefruit supplements, can interact with some cholesterol-lowering statins and increase the level of medication in your blood. Lipitor® (atorvastatin calcium) is one of these statins.
Grapefruit products are believed to interfere with an enzyme your body uses to break down Lipitor. This means that the drug stays in your body longer when it interacts with grapefruit. In fact, clinical studies have shown that grapefruit can significantly increase the levels of Lipitor in a person's blood.
In one study, drug levels increased by 83 percent in those who drank grapefruit juice three times a day compared to the people who only drank water.
If you are taking Lipitor, you should not:
- Drink grapefruit juice
- Eat grapefruit
- Use grapefruit supplements.
Doing any of these things can increase the levels of medication in your blood. This can increase your chances of developing serious muscle problems (myopathy or rhabdomyolysis) that can lead to kidney failure and other life-threatening complications (see Lipitor and Muscle Pain).
If you are currently on Lipitor and want to continue eating grapefruit or drinking grapefruit juice, talk to your doctor about other Lipitor alternatives. Several cholesterol drugs do not seem to interact with grapefruit. For example, Crestor® (rosuvastatin calcium) does not appear to have any negative interactions with grapefruit products (see Crestor and Grapefruit).
(Click Lipitor Precautions and Warnings for additional safety concerns to be aware of with this drug.)